Does Something Smell Fishy? It Could Be Your Metformin

| Mar 4, 2010

If you regularly take metformin, one of the oldest and most respected tools in doctors' anti-diabetes kits, chances are that you don't detect the unpleasant odor that turns some type 2s against the drug.  Some think it has fishy smell, while others say that it reminds them of the inside of an inner tube.

It's usually metformin's immediate-release formulation that has the off-putting smells, according to a Georgia professor who described the phenomenon in the February 16 issue of the Annals of Internal Medicine. In his letter, J. Russell May, a clinical professor at the University of Georgia College of Pharmacy at the Medical College of Georgia, said that he and his colleagues began wondering about the issue when two type 2 men under their care began complaining about the "dead fish" smell of the quick-release version of metformin. The smell was off-putting enough that both men stopped taking metformin. One of the men later began taking extended-release metformin and reported no smell. The other declined to take the extended-release version.

The men's reaction spurred May and his colleagues to search through medical literature for reports about metformin's smell. Although they found nothing in the literature, they did find hundreds of references to the drug's smell on message boards. When they queried pharmacists, some reported that they could identify metformin by an odor that they compared to "old locker-room sweat socks."

May and his colleagues acknowledge that their look into metformin's smell doesn't constitute major or formal research. But May raised the question of whether the nausea that is a commonly reported side effect of metformin may come from a perception of its odor rather than from the drug itself as it is ingested.

In reporting on the Georgia inquiry, HealthDay checked with Bristol-Myers Squibb, which is one of several manufacturers of metformin. A spokesman there told the publication that although "inherent characteristics" of metformin may produce a mild odor when users open a bottle of it, "there has been no correlation between an odor and the efficacy of metformin," which has been on the U.S. market since 1995. 

May recommends that type 2 patients who smell a metformin odor tell their doctor, lest they mistakenly assume that there is something inherently nauseating about the drug. In most cases, May surmises, a simple change in formulation should eliminate the disturbing odor. Otherwise, he advises, maybe users should just hold their noses and swallow fast.

Click Here To View Or Post Comments

Categories: Diabetes, Diabetes, Medications, Metformin, Type 2 Issues


Take the Diabetes Health Pump Survey
See What's Inside
Read this FREE issue now
For healthcare professionals only
  • What's on the Horizon with Diabetes Research and Therapy
See the entire table of contents here!

You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View

See if you qualify for our free healthcare professional magazines. Click here to start your application for Pre-Diabetes Health, Diabetes Health Pharmacist and Diabetes Health Professional.

Learn More About the Professional Subscription

Free Diabetes Health e-Newsletter

Latest
Popular
Top Rated
Print | Email | Share | Comments (9)

You May Also Be Interested In...


Click Here To View Or Post Comments

Comments 9 comments - Mar 4, 2010

©1991-2014 Diabetes Health | Home | Privacy | Press | Advertising | Help | Contact Us | Donate | Sitemap

Diabetes Health Medical Disclaimer

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.